Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Journal of Geodetic Science

Editor-in-Chief: Sjöberg, Lars

1 Issue per year

Open Access
Online
ISSN
2081-9943
See all formats and pricing
In This Section

Solving the geodesics on the ellipsoid as a boundary value problem

G. Panou
  • Corresponding author
  • Department of Surveying Engineering, National Technical University of Athens, Zografou Campus, 15780 Athens, Greece
  • Email:
/ D. Delikaraoglou
  • Department of Surveying Engineering, National Technical University of Athens, Zografou Campus, 15780 Athens, Greece
/ R. Korakitis
  • Department of Surveying Engineering, National Technical University of Athens, Zografou Campus, 15780 Athens, Greece
Published Online: 2013-04-30 | DOI: https://doi.org/10.2478/jogs-2013-0007

Abstract

The geodesic between two given points on an ellipsoid is determined as a numerical solution of a boundary value problem. The secondorder ordinary differential equation of the geodesic is formulated by means of the Euler-Lagrange equation of the calculus of variations. Using Taylor’s theorem, the boundary value problem with Dirichlet conditions at the end points is replaced by an initial value problem with Dirichlet and Neumann conditions. The Neumann condition is determined iteratively by solving a system of four first-order differential equations with numerical integration. Once the correct Neumann value has been computed, the solution of the boundary value problem is also obtained. Using a special case of the Euler-Lagrange equation, the Clairaut equation is verified and the Clairaut constant is precisely determined. The azimuth at any point along the geodesic is computed by a simple formula. The geodesic distance between two points, as a definite integral, is computed by numerical integration. The numerical tests are validated by comparison to Vincenty’s inverse formulas.

Keywords: boundary value problem; Clairaut constant; geodesics; inverse geodesic problem; numerical integration

  • Butcher J. C., 1987, The numerical analysis of ordinary differential equations: Runge-Kutta and general linear methods, Wiley, New York.

  • Deakin R. E. and Hunter M. N., 2008, Geometric Geodesy - Part A, Lecture Notes, School of Mathematical & Geospatial Sciences, RMIT University, Melbourne, Australia.

  • Deakin R. E. and Hunter M. N., 2010, Geometric Geodesy - Part B, Lecture Notes, School of Mathematical & Geospatial Sciences, RMIT University, Melbourne, Australia.

  • Feltens J., 2009, Vector method to compute the Cartesian (X, Y , Z) to geodetic (Φ, λ, h) transformation on a triaxial ellipsoid, J. Geod., 83, 129-137. [Web of Science]

  • Fox L., 1990, The numerical solution of two-point bound ary problems in ordinary differential equations, Dover, New York.

  • Hildebrand F. B., 1974, Introduction to numerical analysis, 2nd ed., Dover, New York.

  • Jank W. and Kivioja L. A., 1980, Solution of the direct and inverse problems on reference ellipsoids by point-by-point integration using programmable pocket calculators, Surveying and Mapping, 15, 325-337.

  • Karney C. F. F. and Deakin R. E., 2010, F.W. Bessel (1825): The calculation of longitude and latitude from geodesic measurements, Astron. Nachr., 331, 852-861. [Web of Science]

  • Karney C. F. F., 2013, Algorithms for geodesics, J. Geod., 87, 43-55.

  • Keller H. B., 1992, Numerical methods for two-point boundaryvalue problems, Dover, New York.

  • Kivioja L. A., 1971, Computation of geodetic direct and indirect problems by computers accumulating increments from geodetic line elements, Bull. Geod., 99, 55-63.

  • Ligas M., 2012a, Cartesian to geodetic coordinates conversion on a triaxial ellipsoid, J. Geod., 86, 249-256. [Web of Science]

  • Ligas M., 2012b, Two modified algorithms to transform Cartesian to geodetic coordinates on a triaxial ellipsoid, Stud. Geoph. Geod., 56, 993-1006.

  • Logan J. D., 2006, Applied mathematics, 3rd ed., Wiley- Interscience, New Jersey.

  • Moritz H., 1980, Geodetic Reference System 1980, Bull. Geod., 54, 395-405.

  • Rapp R. H., 1984, Geometric Geodesy - Part I, Department of Geodetic Science and Surveying, Ohio State University, Columbus, Ohio, USA.

  • Rapp R. H., 1993, Geometric Geodesy - Part II, Department of Geodetic Science and Surveying, Ohio State University, Columbus, Ohio, USA.

  • Saito T., 1970, The computation of long geodesics on the ellipsoid by non-series expanding procedure, Bull. Geod., 98, 341-373.

  • Sjöberg L. E., 2007, Precise determination of the Clairaut constant in ellipsoidal geodesy, Surv. Rev., 39, 81-86. [Web of Science]

  • Sjöberg L. E. and Shirazian M., 2012, Solving the direct and inverse geodetic problems on the ellipsoid by numerical integration, J. Surv. Eng., 138, 9-16. [Web of Science]

  • Struik, D. J., 1961, Lectures on classical differential geometry, 2nd ed., Dover, New York.

  • Thomas C. M. and Featherstone W. E., 2005, Validation of Vincenty’s formulas for the geodesic using a new fourth-order extension of Kivioja’s formula, J. Surv. Eng., 131, 20-26. van Brunt B., 2004, The calculus of variations, Springer- Verlag, New York.

  • Vincenty T., 1975, Direct and inverse solutions of geodesics on the ellipsoid with application of nested equations, Surv. Rev., 23, 88-93.

About the article

Published Online: 2013-04-30

Published in Print: 2013-03-01



Citation Information: Journal of Geodetic Science, ISSN (Print) 2081-9943, DOI: https://doi.org/10.2478/jogs-2013-0007. Export Citation

This content is open access.

Comments (0)

Please log in or register to comment.
Log in